Hepatotoxicity Induced by Cyproteron Acetate in the Prostate Carcinoma Treatment – a Case Report


Authors: M. Vodička 1;  T. Šálek 2;  E. Röderová 3;  D. Černý 4
Authors‘ workplace: Lékárna, Krajská nemocnice T. Bati, a. s., Zlín 1;  Oddělení klinické biochemie, Krajská nemocnice T. Bati, a. s., Zlín 2;  Interní klinika IPVZ, Krajská nemocnice T. Bati, a. s., Zlín 3;  Oddělení klinické farmacie, Nemocnice Na Homolce, Praha 4
Published in: Klin Onkol 2013; 26(1): 47-48
Category: Case Reports

Overview

Background:
Cyproterone acetate is associated with hepatotoxicity during prostate cancer treatment. The information about its toxic mechanism and risk factors is limited, based on pharmacovigilance reports and published case reports only.

Case:
We describe a case of a patient treated with cyproterone acetate (200 mg/day for 9 months) for adenocarcinoma of the prostate. The 75-year-old patient was admitted for the development of jaundice and loss of appetite to the T. Bata Regional Hospital in Zlin, Czech Republic. Laboratory values ALT 994 U/l, AST 1,046 U/l, ALP 193 U/l, GGT 1,128 U/l, bilirubin 177 µmol/l, conjugated bilirubin 138 µmol/l, albumin 26 g/l, Quick time INR 1.23. The concomitant medication included atorvastatin 10 mg daily. Clinical and laboratory outcomes showed acute fulminant liver failure caused pre­dominantly by hepatocellular damage. Hepatotoxicity induced by cyproteron acetate was diagnosed after exclusion of other causes, with a gradual improvement after discontinuation of the respective drug treatment.

Conclusion:
All patients treated with cyproteron acetate for prostate cancer are in risk for the development of liver failure and therefore should be monitored and well educated. More information is needed to sufficiently identify risk factors and explain mechanism of damage.

Key words:
case reports – drug-induced liver injury – drug toxicity – androgen antagonists – cyproterone acetate


Sources

1. Savidou I, Deutsch M, Soultati AS et al. Hepatotoxicity induced by cyproterone acetate: a report of three cases. World J Gastroenterol 2006; 12(46): 7551–7555.

2. Manso G, Thole Z, Salgueiro E et al. Spontaneous reporting of hepatotoxicity associated with antiandrogens: data from the Spanish pharmacovigilance system. Pharmacoepidemiol Drug Saf 2006; 15(4): 253–259.

3. Thole Z, Manso G, Salgueiro E et al. Hepatotoxicity induced by antiandrogens: a review of the literature. Urol Int 2004; 73(4): 289–295.

4. Zimmerman H. Hepatotoxicity: the adverse effects of drugs and other chemicals on the liver. Lippincott Wi­lliams & Wilkins 1999.

5. Padda MS, Sanchez M, Akhtar AJ et al. Drug-induced cholestasis. Hepatology 2011; 53(4): 1377–1387.

Labels
Paediatric clinical oncology Surgery Clinical oncology
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account